Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 43, NWS Topeka, KS

May 19, 2013Lyon County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2013, 5:31 PM CDT for Lyon County, Wabaunsee County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 5:31 PM CDT (22:31 UTC)
Expired
May 19, 2013, 6:00 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lyon County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 18 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:59 PM CDTTSTM WND GST 601 Se Eskridge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:47 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS53 KTOP 192231
SVRTOP
KSC111-197-192300-
/O.NEW.KTOP.SV.W.0043.130519T2231Z-130519T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
  EASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF BUSHONG...AND MOVING NORTHEAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  ESKRIDGE AND KEENE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 336 AND 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3873 9636 3874 9636 3874 9639 3913 9610
      3903 9600 3893 9595 3869 9617
TIME...MOT...LOC 2231Z 215DEG 44KT 3872 9631

HAIL...<.75IN
WIND...70MPH

$$

PHILLIPS
1 follow-up statement
992 
WWUS53 KTOP 192255
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT SUN MAY 19 2013

KSC111-192304-
/O.CAN.KTOP.SV.W.0043.000000T0000Z-130519T2300Z/
LYON-
555 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
EASTERN LYON COUNTY. 

LAT...LON 3879 9608 3888 9626 3913 9610 3903 9600
      3893 9595
TIME...MOT...LOC 2254Z 215DEG 44KT 3895 9610

$$

KSC197-192300-
/O.CON.KTOP.SV.W.0043.000000T0000Z-130519T2300Z/
WABAUNSEE-
555 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WABAUNSEE COUNTY UNTIL 600 PM CDT...

AT 551 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ESKRIDGE...AND
MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KEENE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 336 AND 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3879 9608 3888 9626 3913 9610 3903 9600
      3893 9595
TIME...MOT...LOC 2254Z 215DEG 44KT 3895 9610

HAIL...<.75IN
WIND...60MPH

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:22 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 19, 4:22 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT SUN MAY 19 2013

.SHORT TERM...(TONIGHT)
ISSUED AT 419 PM CDT SUN MAY 19 2013

STRONG TO SEVERE CONVECTION IS EXPECTED TO CONTINUE ACROSS THE CWA
THIS EVENING. UPPER JET IS NOSING INTO SOUTH CENTRAL KANSAS WITH
MUCH OF THE CWA UNDER THE FAVORABLE LEFT EXIT REGION ENHANCING LIFT
OVER NORTH CENTRAL AND NORTHEAST KANSAS. STEEP MID LEVEL LAPSE RATES
OF 8 TO 9 DEGREES CELSIUS HAVE OVERSPREAD NORTHEAST KANSAS AS THE
UPPER TROUGH PIVOTS NORTHEAST THIS AFTERNOON AND EVENING. CAPE
VALUES HAVE INCREASED TO 2000 TO 4000 J/KG AND BULK SHEAR OF 40 TO
50 KTS. POTENTIAL FOR ISOLATED TORNADOES IS EXPECTED TO CONTINUE
INTO THE MID EVENING HOURS. 0-1 KM STORM RELATIVE HELICITY 100 TO
150 M2/S2 IS FORECAST FROM SOUTH CENTRAL KANSAS ACROSS EAST CENTRAL
KANSAS THIS EVENING. A COLD FRONT WILL ALSO MOVE THROUGH MUCH OF THE
CWA TONIGHT BEFORE STALLING SOUTHEAST OF THE TURNPIKE TOWARD
MORNING. LOWS TONIGHT WILL RANGE FROM THE MID 50S NORTH CENTRAL TO
THE MID 60S EAST CENTRAL.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 419 PM CDT SUN MAY 19 2013

UPPER LOW WILL CUTOFF OVER THE NORTHERN PLAINS MONDAY AND MOVE
LITTLE THROUGH TUESDAY. WITH THE COLD AIR ALOFT THERE WILL BE
STEEPER LAPSE RATES AND A CONTINUED POTENTIAL FOR SOME CONVECTION
GRAZING THE NORTHERN CWA UNTIL THE UPPER LOW SPINS EASTWARD BY
WEDNESDAY. AT THE SAME TIME...THE BOUNDARY THAT GETS PUSHED
SOUTHWARD INTO SOUTHERN KS WILL LINGER WITH CONTINUED CHANCES FOR
THUNDERSTORMS ACROSS THE SOUTHERN AND ESPECIALLY THE FAR SOUTHEAST
CWA UNTIL THE EASTWARD MOVEMENT OF THE UPPER TROUGH PUSHES THE
BOUNDARY AND DRIER AIR SOUTH OF THE CWA. THIS WILL TAKE PLACE
TUESDAY NIGHT THROUGH WEDNESDAY. HIGHS MONDAY WILL BE IN THE
80S...THEN COOLING INTO GENERALLY THE MIDDLE 70S FOR TUESDAY AND
WEDNESDAY. AS THE UPPER TROUGH CONTINUES TO SHIFT EASTWARD THROUGH
THE END OF THE WEEK...WARM AIR ADVECTION WILL SPREAD NORTHEASTWARD
ACROSS THE AREA AS UPPER RIDGING ALOFT DEVELOPS ACROSS THE CENTRAL
PLAINS. THIS WILL WARRANT A REINTRODUCTION OF CHANCES FOR
THUNDERSTORMS THURSDAY INTO THE WEEKEND.  AS THIS OCCURS...HIGHS
SHOULD BEGIN TO EDGE BACK INTO THE LOW TO MID 80S FOR THE
WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 419 PM CDT SUN MAY 19 2013

VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION. TIMING OF TSRA INTO
THE TERMINALS WITH MHK IN THE 19Z-20Z TIME FRAME AND TOP AND FOE
AROUND 22Z. WITH SCATTERED TSRA EXPECTED HAVE INCLUDED MVFR CIGS
AND VSBYS IN TAFS THROUGH 02Z. WINDS WILL CONTINUE TO BE GUSTY OUT
OF THE SOUTH THROUGH THE THE EARLY EVENING THEN DECREASE AFTER 02Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...63
AVIATION...53
Hazardous weather outlook, May 19, 2:00 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
200 PM CDT SUN MAY 19 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-201900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
200 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS
THE ENTIRE AREA AS A STRONG UPPER SYSTEM APPROACHES THE AREA FROM
THE WEST. THESE STORMS ARE EXPECTED TO BRING HAIL...WITH SOME
GREATER THAN TWO INCHES...AS WELL AS STRONG DAMAGING WIND GUSTS
AND ISOLATED TORNADOES. STORMS WILL MOVE THROUGH EAST AND
SOUTHEAST KANSAS THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS ANOTHER CHANCE FOR SEVERE WEATHER ON MONDAY
AFTERNOON AND EVENING...WITH HIGHER CHANCES FOR SEVERE WEATHER
ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. LARGE HAIL AND
ISOLATED TORNADOES ARE THE PRIMARY THREAT FROM THESE STORMS.

A CHANCE FOR THUNDERSTORMS RETURNS THURSDAY...WITH INTERMITTENT
CHANCES FOR STORMS INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 19, 4:39 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 ENE WAKEFIELD         39.23N 96.97W
05/19/2013  E1.50 INCH       CLAY               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 19, 4:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 E WAKEFIELD           39.22N 96.96W
05/19/2013  E0.88 INCH       GEARY              KS   EMERGENCY MNGR

            50 MPH WINDS ALSO REPORTED.

&&

BYRNE
Local storm report, May 19, 5:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 N RANDOLPH            39.49N 96.76W
05/19/2013  E1.00 INCH       RILEY              KS   EMERGENCY MNGR

&&

BBARJEN
Local storm report, May 19, 5:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BLUE RAPIDS             39.68N 96.66W
05/19/2013  E0.75 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 19, 5:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             BENNINGTON              39.03N 97.59W
05/19/2013  E1.00 INCH       OTTAWA             KS   EMERGENCY MNGR

&&

BBARJEN
Local storm report, May 19, 5:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             ALTA VISTA              38.86N 96.49W
05/19/2013  E1.00 INCH       WABAUNSEE          KS   LAW ENFORCEMENT

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:43 PM CDTSpecial Weather StatementTOPRepublic32 min
May 18, 9:21 PM CDTSpecial Weather StatementTOPOttawa39 min
May 18, 9:30 PM CDTSevere Thunderstorm WarningTOPOttawa30 min
May 18, 9:55 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa35 min
May 18, 10:04 PM CDTSpecial Weather StatementTOPDickinson26 min
May 18, 10:12 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson48 min
May 18, 10:25 PM CDTTornado WarningTOPClay, Cloud, Republic, Washington20 min
May 18, 10:33 PM CDTSevere Thunderstorm WarningTOPGeary, Marshall, Pottawatomie, Riley, Washington42 min
May 18, 10:36 PM CDTSevere Thunderstorm WarningTOPMarshall, Republic, Washington39 min
May 18, 10:42 PM CDTTornado WarningTOPWashington33 min
May 18, 10:57 PM CDTSevere Thunderstorm WarningTOPGeary, Marshall, Morris, Nemaha, Pottawatomie, Riley and 2 more48 min
May 18, 11:26 PM CDTTornado WarningTOPJackson, Pottawatomie19 min
May 18, 11:28 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Nemaha, Pottawatomie, Shawnee and 1 more47 min
May 19, 1:50 PM CDTSevere Thunderstorm WarningTOPNemaha40 min
May 19, 2:27 PM CDTSpecial Weather StatementTOPRiley18 min
May 19, 2:51 PM CDTSevere Thunderstorm WarningTOPOttawa39 min
May 19, 3:10 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha35 min
May 19, 3:21 PM CDTSpecial Weather StatementTOPWabaunsee24 min
May 19, 3:57 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee48 min
May 19, 4:25 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley50 min
May 19, 4:39 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley66 min
May 19, 4:42 PM CDTSevere Thunderstorm WarningTOPJackson48 min
May 19, 4:56 PM CDTSevere Thunderstorm WarningTOPOttawa49 min
May 19, 5:00 PM CDTSevere Thunderstorm WarningTOPJackson45 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningTOPLyon, Morris43 min
May 19, 5:09 PM CDTTornado WarningTOPDickinson36 min
May 19, 5:11 PM CDTSevere Thunderstorm WarningTOPWabaunsee49 min
May 19, 5:21 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley39 min
May 19, 5:33 PM CDTTornado Warning Tornado observedTOPLyon27 min
May 19, 5:41 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage, Shawnee, Wabaunsee49 min
May 19, 5:42 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson33 min
May 19, 5:53 PM CDTSevere Thunderstorm WarningTOPClay, Washington22 min
May 19, 5:57 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee48 min
May 19, 6:13 PM CDTSevere Thunderstorm WarningTOPCoffey47 min
May 19, 6:23 PM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Jefferson, Osage, Shawnee52 min
May 19, 6:31 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Shawnee44 min
May 19, 6:39 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.